Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 348, NWS Tulsa, OK

July 20, 1994Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 20, 1994, 5:43 PM CDT for Osage County, Oklahoma. It was in force for 47 min.

The area

The counties it named.

The facts

Issued
Jul 20, 1994, 5:43 PM CDT (22:43 UTC)
Expired
Jul 20, 1994, 6:30 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KTUL 202243 RRA
SVRTUL
OKC113-202330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT WED JUL 20 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...EASTERN OSAGE COUNTY
 
AT 540 PM...RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 4 MILES
NORTHWEST OF BARNSDALL...MOVING TO THE EAST ABOUT 15 MPH. BARNSDALL IS
IN THE PATH OF THIS STORM. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM IN THE PAWHUSKA AREA AROUND 500 PM. WIND GUSTS BETWEEN 60 AND 70
MPH WERE REPORTED IN PERSHING AT 542 PM.
 
HAIL TO THE SIZE OF GOLF BALL AND WIND GUSTS TO 70 MPH CAN BE EXPECTED
IN THE WARNED AREA.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.
 
 
 
&


N5"jRLbXbXBKN 10 5+6WWUS
.66WWUS
<]6WWUSH
'66WWUSR
4nXWUUS.
0XWSUSl
7q4WSUS4
OS 95 SCT 10 81/<qF6WWUS
:V6WWUSV
;WUUS
MYU SA 2235 AWOSCT 16 SCT M25 O0 51/48/0917/9683U^WSUSb
AWOS CLR BLO 120:F6WWUS
&WUUS
OS 37 SCT 1071/2205/002
S#F66WWUS
=g6WWUS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 2 hours 13 minutes before
FPUS3 KTUL 202029
AFDTUL

AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT WED JUL 20 1994

LOOKS LIKE THE SUMMER MONSOON WILL CONTINUE ACROSS ERN OK. ALREADY ONE
OF THE WETTEST JULY`S ON RECORD AT TUL AND IT WILL GET EVEN WETTER.
MESONET DATA SHOWS SFC TROF INTO OSAGE AND WASHINGTON COUNTIES ATTM
WITH COLD FRONT STILL FROM WEST OF ICT TO NORTH OF GAG. WEAK CAP OVER
AREA HAS HELD BACK CONVECTION THUS FAR BUT EXPECT RAPID TSTM
DEVELOPMENT THIS EVENING NEAR THE OK/KS BORDER WITH TSTMS THEN
PROPAGATING SOUTHEAST OVERNIGHT. LOW LEVEL JET PROGGED TO INCREASE THIS
EVENING TO HELP FUEL STORMS WITH BOTH SEVERE STORMS AND HEAVY RAINFALL
A DISTINCT POSSIBILITY. SEVERE THREAT LIKELY TO DIMINISH LATE TONIGHT
AS LOW LEVEL WINDS BEGIN TO VEER TO THE SOUTHWEST.

FRONTAL SYSTEM WILL BE A SLOW MOVER AND IT SHOULD REMAIN SOMEWHERE IN
THE FCST AREA THROUGH FRIDAY. ETA MODEL NEVER EVEN GETS THE FRONT TO
TULSA BUT FEEL THAT CONVECTION WILL BE ENOUGH TO SHOVE FRONT...OR AT
LEAST A SIGNIFICANT WIND SHIFT...DOWN INTO SE OK. PW VALUES REMAIN HIGH
NEAR THE FRONTAL ZONE THROUGH FRIDAY SO EXPECT CONVECTION TO BE FAIRLY
WIDESPREAD AGAIN THURSDAY AFTERNOON AND EVENING. GUIDANCE POPS LOOK
MUCH TOO LOW THROUGH THE PERIOD AND FEEL THAT THE NMC QPF GRAPHICS LOOK
PRETTY REASONABLE.

WILL DROP POPS FROM EXTREME NRN ZONES THURSDAY NIGHT AND FRIDAY BUT
HANG ONTO A MENTION ELSEWHERE. NGM HAS A TENDENCY TO DRY THINGS OUT TOO
MUCH BEHIND THESE WEAK FRONTS AND PREFER THE ETA IN THIS CASE. EVEN THE
ISENTROPIC LIFT FROM THE NGM LOOKS FAVORABLE FOR PRECIP OVER AT LEAST
THE SRN HALF OF THE AREA THURSDAY NIGHT AND FRIDAY. SITUATION SIMILAR
TO JULY 8-11 WHEN PRECIP JUST WOULD NOT QUIT IN SE OK DESPITE
NEGLIGIBLE GUIDANCE POPS.

TEMPS WILL BE DIFFICULT THE NEXT COUPLE DAYS WITH CONVECTIVE DEBRIS
PLAYING A BIG ROLE. WILL GENERALLY UNDERCUT THE NGM MOS TEMPS IN ALL
FCST PERIODS BUT ESPECIALLY DURING THE DAYTIME.

TUL 70/88/70/90/70  8422    MLC 72/90/70/90/70  5644
BVO 68/88/67/90/68  9311    IDB 72/93/72/90/71  3544

.TUL...NONE.

PLATE

FPCN25CWEG.-Q

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:36 PM CDTSevere Thunderstorm WarningTSAOsage69 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.